Suturing for Midwives: Knot-tying, Suturing & Repair of Birth Lacerations
Click here for upcoming workshop dates & registration.
This virtual workshop covers the essentials of suturing, knot-tying, and repair of common birth lacerations and builds on core competencies for suturing. This program provides 7 CE.
The 7-hour workshop will be held over two Wednesday afternoons. Other times can be arranged by request.
Session One: Knot-tying and Suturing builds on the core competencies for suturing and knot-tying. Focus is on personal improvement of instrument and suture handling and suturing skills. Education and simulation are combined so that everyone learns by doing. This session is a prerequisite to Session Two. 3 CE
Session Two: Repair of Birth Lacerations builds on the core competencies for repair of birth lacerations. Focus is on identification of anatomy, assessment after birth, planning and performing a repair, and application of the suturing and knot-tying skills from Session One during simulated repair of birth lacerations. 4 CE
As part of this workshop participants will receive a suturing kit that includes: suturing model, instruments, and suture. The workshop includes presentations and mentored simulation on the scheduled workshop dates.
Workshop registration is on Eventbrite. Click here for upcoming workshop dates & registration.
Registration closes two weeks before event begins to allow time for supplies to arrive.
There is 1 Reparations Ticket per session for a Black or Indigenous midwife whose ancestors were affected by historic enslavement or genocide. Ticket cost is 10% of full ticket price and includes all materials.
There is 1 Pay-What-You-Can-Ticket so that financial need is not a barrier to attending. Documentation of need is not required. We strongly recommend a minimum payment that covers the cost of materials @ $75. Please pay according to your budget. In determining what to pay for a pay-what-you-can ticket, please consider the cost of materials and the expertise of your midwife educator as well as your own financial situation.
Discounts: One discount allowed per purchase of FULL PRICE TICKETS ONLY.
Midwives of Color discount: All self-described BIPOC may receive a 15% discount. Use code: MOCEquity
Membership discounts: ACNM, MANA & NACPM members may receive a 10% discount. Use the appropriate code for you: ACNMMember; MANAMember; NACPMMember. For membership discounts, your Membership number is required.
HOW TO USE DISCOUNT CODES: The blue link to enter your promo code in Eventbrite is located at the top of the first screen shown when checking out, above the ‘Tickets’ heading. You'll need to know the code and enter it before you choose your ticket and check-out.
The link to enter your promo code is located at the top of the first screen shown when checking out, above the ‘Tickets’ heading. You'll need to know the code to submit.
What you'll need for the workshop:
-The Zoom app. We send the Zoom link shortly before the workshop.
-A quiet room with a fairly large table to work on.
-A computer with built in or separate webcam and mic. Students show their actions during the simulation.
-A cut of meat for the tissue model: The best cuts of meat are a beef pot roast that is square in shape (i.e bulky, not flat) or a turkey breast. Beef tongue is what I usually use; I get them from a butcher shop, and they are often not available in the grocery store. Chicken and pork tenderloin are tender and work best for simulation of poor tissue integrity; we don't recommend them for this workshop.
-A disposable scalpel or sharp knife to make the lacerations.
-Chux, gloves, tape (you will want to secure your foam & fabric model so it doesn’t slip).
-A damp washcloth and a dry hand towel.
We’ll make the models together, so everyone has the support they need. Click here to access the Resource Pages: Suturing Resource Page; Perineal Repair Resource Page. The better prepared you are for the workshop the more you will be able to get out of it. Feel free to make a list of questions in advance of the workshop.
Day One: Program Outline – Please note start times may vary (9 am or 1 pm) depending on dates
9:00 Welcome and Introduction
9:05 Beyond core competencies: Refining suturing skills for midwifery practice
9:15 Update on sutures and needles for birth repairs (RxCE)
9:30 Optimal instrument and needle handling (simulation and discussion)
10:10 Suturing techniques and their applications (simulation and discussion) (RxCE)
11:00 Observation and update of surgical knot-tying technique
11:45 Clinical indications for specific suture types, knots, and suturing techniques
12:00 Program Ends
Program Outline – Please note start times may vary (9 am or 1 pm) depending on dates
1:00 The birthing person’s right to perineal integrity – 5 minutes
1:05 Competencies for repair of birth lacerations or episiotomy – 10 min (RxCE)
1:20 Learning the anatomy: landmarks and midwifery assessments – 10 min
1:35 Pre- and post-birth assessment – 5 min
1:45 When is repair needed? Making a repair plan – 10 min
1:55 Administration of local anesthesia – 5 min (RxCE)
2:10 Technique for repair of second-degree lacerations (demonstration) – 15 min (RxCE)
2:25 Simulation and discussion: Set up (making 3-dimensional models) – 5 min
2:40 Simulation and discussion: Perineal repair 3-layer interrupted technique – 45 min
3:30 Simulation and discussion: Perineal repair 2-layer continuous technique – 40 min
4:15 Simulation and discussion: Labial lacerations – 15 min
4:30 Skin glue, seaweed, Manuka honey – 5 min (RxCE)
4:35 Episiotomy: why, when, and how – 10 min
4:50 Workshop debriefing and self-assessment (checklist)
4:55 Closing: Evaluations and CE certificates sent via e-mail
5:00 Program Ends